Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Dec 15, 2014, 10:47 PM PST for Monterey County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2014, 10:47 PM PST (06:47 UTC)
- Expired
- Dec 16, 2014, 12:45 AM PST
- In force
- 118 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 107 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 6.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343 WGUS56 KMTR 160647 FFWMTR CAC053-160845- /O.NEW.KMTR.FF.W.0020.141216T0647Z-141216T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1047 PM PST MON DEC 15 2014 THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED A * FLASH FLOOD WARNING FOR FLASH FLOODING AND DEBRIS FLOWS FOR... MONTEREY COUNTY IN CENTRAL CALIFORNIA... * UNTIL 1245 AM PST * AT 1045 PM PST...DOPPLER RADAR INDICATED HEAVY RAIN FROM A NEARLY STATIONARY CELL ALONG THE BIG SUR COAST BETWEEN BIG SUR VILLAGE AND ESALEN INSTITUTE. A LIGHTNING STRIKE HAS ALSO BEEN DETECTED WITHIN THIS CELL. * THE STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3621 12175 3629 12163 3620 12152 3617 12165 TIME...MOT...LOC 0647Z 180DEG 0KT 3622 12168 $$ WP
1 follow-up statement
534 WGUS76 KMTR 160742 FFSMTR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1142 PM PST MON DEC 15 2014 CAC053-160752- /O.CAN.KMTR.FF.W.0020.000000T0000Z-141216T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTEREY CA- 1142 PM PST MON DEC 15 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE BURN AREAS OF MONTEREY COUNTY... LAT...LON 3621 12175 3629 12163 3620 12152 3617 12165 TIME...MOT...LOC 0742Z 180DEG 0KT 3622 12168 $$ CW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 9:57 PM PST, 50 minutes earlier.
Area forecast discussion, Dec 15, 9:57 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
957 PM PST MON DEC 15 2014
.SYNOPSIS...LINGERING RAIN SHOWERS WILL CONTINUE THROUGH TONIGHT.
ANOTHER ROUND OF WIDESPREAD RAINFALL IS EXPECTED TUESDAY AFTERNOON
AND EVENING AS THE NEXT SYSTEM MOVES IN. AFTER A LULL IN RAINFALL
WEDNESDAY AND THURSDAY...A WEAKER SYSTEM IS FORECAST TO BRING
RAIN TO THE REGION ON FRIDAY. DRIER CONDITIONS WILL LIKELY RETURN
FOR THE UPCOMING WEEKEND THROUGH MUCH OF NEXT WEEK AS HIGH
PRESSURE BUILDS ALOFT.
&&
.DISCUSSION...AS OF 9:30 PM PST MONDAY...SHOWERS CONTINUE ALL
ACROSS THE DISTRICT THIS EVENING WITH MOST OF THE ACTIVITY IN THE
NORTH BAY. STILL SOME LOCALLY HEAVY SHOWERS WITH SANTA ROSA
AIRPORT PICKING UP .59 INCHES BETWEEN 7 PM AND 7:45 PM. THE UPPER
TROUGH HAS MOVED THROUGH AND SHOWER ACTIVITY WILL DECREASE
OVERNIGHT.
BUT THERE WILL NOT BE MUCH OF A BREAK IN THE PRECIP AS THE NEXT
SYSTEM IS RAPIDLY APPROACHING FROM THE NORTHWEST. LATEST MODELS
STILL BRING RAIN BACK TO THE NORTH BAY COAST AROUND NOON TUESDAY
AND SPREAD IT QUICKLY ACROSS THE CWA TUESDAY AFTERNOON.
RAIN CONTINUES INTO TUESDAY NIGHT THEN CHANGES TO SCATTERED SHOWERS
WEDNESDAY. SHOWERS WILL END WEDNESDAY NIGHT LEADING TO A DRY DAY
ON THURSDAY. THIS SYSTEM WILL MOVE THROUGH QUICKLY WHICH WILL
KEEP RAINFALL AMOUNTS LOWER. LATEST ESTIMATES ARE 0.5-1 INCH IN
THE LOWLANDS AND 1-2.5 INCHES IN THE COASTAL HILLS. EVEN THOUGH
THIS SYSTEM WILL NOT BE AS WET AS THE PREVIOUS SYSTEMS...THE
GROUND IS ALREADY VERY SATURATED AND JUST A LITTLE BIT OF RAIN MAY
STILL CAUSE DOWNING OF TREES AND LOCAL MUDSLIDES.
A CHANGE IN THE SYNOPTIC PATTERN WILL TAKE PLACE STARTING THURSDAY
AS AN UPPER LEVEL RIDGE BUILDS OFF THE CALIFORNIA COAST PUSHING THE
STORM TRACK FURTHER NORTH. THE NEXT STORM WILL HEAD FOR THE
PACIFIC NORTHWEST BUT THE SOUTHERN END OF THE SYSTEM WILL BRING A
CHANCE OF LIGHT RAIN TO THE AREA FRIDAY.
THE RIDGE BECOMES MORE ESTABLISHED SATURDAY AND WILL THROUGH
EARLY NEXT WEEK BRINGING DRY CONDITIONS TO THE AREA.
&&
.AVIATION...AS OF 9:50 PM PST MONDAY...FOR 06Z TAFS. NUMEROUS
SHOWERS CONTINUE AT THIS HOUR. THESE SHOWERS ARE PROPAGATING
INLAND ACROSS AREA TERMINALS AND EXPECTED TO CONTINUE THROUGH LATE
TONIGHT. HAVE MAINTAINED LIGHT RAIN SHOWERS IN THE FORECAST
THROUGH THE NEXT FEW HOURS WITH VICINITY SHOWERS THROUGH THE
OVERNIGHT HOURS. SOUTHEAST WINDS WILL PERSIST THROUGH THE FORECAST
PERIOD AS YET ANOTHER COLD FRONT APPROACHES THE REGION. ANTICIPATE
WET AND UNSETTLED WEATHER TO CONTINUE THROUGH TONIGHT WITH THE
NEXT FRONTAL BOUNDARY TO ARRIVE IN THE BAY AREA BETWEEN 19-21Z
TUESDAY WITH ANOTHER ROUND OF STEADY FRONTAL RAINS.
VICINITY OF KSFO...LIGHT RAIN WILL CONTINUE THROUGH THIS EVENING
THEN WILL TURN TO VICINITY SHOWERS OVERNIGHT. SOUTHEAST WINDS
WILL PERSIST THROUGH THE PERIOD AS THE NEXT FRONTAL BOUNDARY RIDES
IN ON THE HEELS OF THE CURRENT SYSTEM. WET RUNWAYS EXPECTED
THROUGH MUCH OF THE PERIOD. THE NEXT FRONT WILL ARRIVE AROUND 20Z
TUESDAY MORNING.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...LIGHT RAIN WILL CONTINUE THROUGH
THIS EVENING THEN WILL TURN TO VICINITY SHOWERS OVERNIGHT.
SOUTHEAST WINDS WILL PERSIST THROUGH THE PERIOD AS THE NEXT
FRONTAL BOUNDARY RIDES IN ON THE HEELS OF THE CURRENT SYSTEM.
WET RUNWAYS EXPECTED THROUGH MUCH OF THE PERIOD. THE NEXT FRONT
WILL ARRIVE AROUND 21Z TUESDAY MORNING.
&&
.MARINE...AS OF 2:34 PM PST MONDAY...SHOWERS WILL LINGER TONIGHT
ACROSS THE WATERS WITH LIGHTER WINDS BEHIND TODAYS FRONTAL
PASSAGE. ON TUESDAY ANOTHER FRONT WILL QUICKLY APPROACH WITH
INCREASING SOUTHEAST WINDS AND BUILDING SEAS. RAIN AND ISOLATED
THUNDERSTORMS WILL ACCOMPANY THE FRONT TUESDAY AFTERNOON AND
EVENING. WINDS TILL TURN NW BEHIND THE FRONT TUESDAY NIGHT INTO
WEDS WITH LARGE NW SWELLS. SHOWERS WILL CONTINUE ON WEDNESDAY AS
ANOTHER SYSTEM PASSES THROUGH BUT WITH NW WINDS CONTINUING.
ANOTHER WEAK FRONT WILL PASS THROUGH THE WATERS FRIDAY THEN NW
SEAS WILL BUILD THIS WEEKEND AS HIGH PRESSURE RETURNS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...ROUGH BAR ADVISORY FOR SF BAR
&&
PUBLIC FORECAST: W PI
AVIATION: CW
MARINE: RWW
VISIT US AT WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Dec 15, 4:53 AM PST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 453 AM PST MON DEC 15 2014 CAZ006-505>513-516-518-528>530-160200- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL PARK- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 453 AM PST MON DEC 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...MONDAY AND MONDAY NIGHT PERIODS OF RAIN WILL CONTINUE THIS MORNING BEFORE TURNING TO SHOWERS LATER THIS AFTERNOON AND EVENING. RAINFALL WILL BE MODERATE AT TIMES AND LIKELY CAUSE SOME NUISANCE FLOODING NEAR CLOGGED DRAINS AND LOW LYING AREAS. HEAVIER RAIN IS LIKELY IN THE HILLS INCLUDING THE SANTA CRUZ MOUNTAINS WHERE MINOR RISES ON STREAMS IS LIKELY. SOUTHERLY WINDS UP TO 35 MPH WILL BRING DOWN SMALL BRANCHES AND ANY WEAKENED TREES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS ON TUESDAY MORNING WILL TURN TO STEADY RAIN BY TUESDAY AFTERNOON AS THE NEXT WEATHER SYSTEM MOVES ONSHORE WITH ANOTHER ROUND OF LIGHT TO MODERATE RAINFALL. RAIN WILL QUICKLY TURN TO SHOWERS BY TUESDAY NIGHT BUT MORE SHOWERS WILL LINGER INTO WEDNESDAY AS A COLD UPPER LOW PASSES OVER THE BAY AREA. DRY WEATHER ON THURSDAY UNDER HIGH PRESSURE THEN ANOTHER CHANCE OF RAIN BY FRIDAY BEFORE DRY WEATHER RETURNS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES. CAZ517-160200- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- 453 AM PST MON DEC 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BIG SUR REGION OF COASTAL MONTEREY COUNTY INCLUDING HIGHWAY 1 SOUTH OF CARMEL. .DAY ONE...MONDAY AND MONDAY NIGHT THERE IS A FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM FOR THE HILLS ABOVE BIG SUR. PLEASE SEE SFOFFAMTR OR WGUS66 KMTR FOR FURTHER DETAILS. RAIN WILL DEVELOP THIS MORNING...BECOMING HEAVY AT TIMES THROUGH THE DAY. RAINFALL OF 2-4 INCHES IN THE HILLS WITH 1-2 INCHES ALONG THE COAST. RAIN WILL GRADUALLY TURN TO SHOWERS BY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS ON TUESDAY MORNING WILL TURN TO STEADY RAIN BY LATE TUESDAY AFTERNOON AS THE NEXT WEATHER SYSTEM MOVES ONSHORE WITH ANOTHER ROUND OF LIGHT TO MODERATE RAINFALL. RAIN WILL QUICKLY TURN TO SHOWERS LATE TUESDAY NIGHT BUT MORE SHOWERS WILL LINGER INTO WEDNESDAY AS A COLD UPPER LOW PASSES OVER THE REGION. DRY WEATHER ON THURSDAY UNDER HIGH PRESSURE THEN ANOTHER CHANCE OF RAIN BY FRIDAY BEFORE DRY WEATHER RETURNS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 15, 5:07 PM PST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
507 PM PST MON DEC 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 4 SE SALINAS 36.65N 121.58W
12/15/2014 MONTEREY CA BROADCAST MEDIA
FLOODED ROADWAY ALISAL ROAD NEAR HARTNELL ROAD. ONE CAR
SUBMERGED.
&&
ACROSSLocal storm report, Dec 15, 5:12 PM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
512 PM PST MON DEC 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND DMG 1 NW BOULDER CREEK 37.15N 122.14W
12/15/2014 SANTA CRUZ CA BROADCAST MEDIA
REDWOOD TREE FELL CRUSHING FIVE CARS
&&
ACROSSThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 5:59 PM PST | Special Marine Warning | MTR | 31 min | |
| Dec 15, 7:20 PM PST | Areal Flood Advisory | MTR | Marin, Sonoma | 85 min |
| Dec 15, 9:04 PM PST | Special Marine Warning | MTR | 26 min | |
| Dec 15, 9:25 PM PST | Special Marine Warning | MTR | 35 min | |
| Dec 15, 9:42 PM PST | Special Marine Warning | MTR | 33 min | |
| Dec 15, 9:50 PM PST | Special Marine Warning | MTR | 25 min | |
| Dec 15, 9:54 PM PST | Special Marine Warning | MTR | 36 min | |
| Dec 16, 8:22 AM PST | Areal Flood Advisory | MTR | Marin | 12 hr |
| Dec 16, 8:31 AM PST | Special Marine Warning | MTR | 29 min | |
| Dec 16, 9:12 AM PST | Special Marine Warning | MTR | 33 min | |
| Dec 16, 9:46 AM PST | Special Weather Statement | MTR | Marin | 44 min |
| Dec 16, 2:25 PM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 6 hr |
| Dec 16, 3:17 PM PST | Special Marine Warning | MTR | 28 min | |
| Dec 16, 3:33 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Cruz | 6 hr |
| Dec 16, 3:44 PM PST | Special Marine Warning | MTR | 46 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.